Article

Association of long-term proton pump inhibitor therapy with bone fractures and effects on absorption of calcium, vitamin B12, iron, and magnesium. Curr Gastroenterol Rep

Department of Medicine and Bioregulatory Science, Graduate School of Medical Science, Kyushu University, Fukuoka, Japan.
Current Gastroenterology Reports 09/2010; 12(6):448-57. DOI: 10.1007/s11894-010-0141-0
Source: PubMed

ABSTRACT Proton pump inhibitors (PPI) are one of the most widely used classes of drugs. PPIs have a very favorable safety profile, and it is unusual for a patient to stop them because of side effects. However, with increasing numbers of patients chronically taking PPIs for gastroesophageal reflux disease and other common, persistent conditions, the long-term potential adverse effects are receiving increasing attention. An insufficiently studied area receiving much attention is the long-term effect of chronic acid suppression on the absorption of vitamins and nutrients. This increased attention results from the reported potential adverse effect of chronic PPI treatment leading to an increased occurrence of bone fractures. Interest in this area has led to examination of the effects of PPIs on calcium absorption/metabolism and numerous cohort, case-control, and prospective studies of their ability to affect bone density and cause bone fractures. In this article, these studies are systematically examined, as are studies of the effects of chronic PPI use on absorption of VB(12), iron, and magnesium. Studies in each area have led to differing conclusions, but when examined systematically, consistent results of several studies support the conclusion that long-term adverse effects on these processes can have important clinical implications.

Download full-text

Full-text

Available from: Tetsuhide Ito, Aug 27, 2015
0 Followers
 · 
137 Views
  • Source
    • "Use of PPIs has also been associated with a significant increase in the incidence of various infections , most notably Clostridium difficile (McCarthy, 2010). Absorption of calcium, iron, magnesium and vitamin B12 can be impaired, and there are several published reports of increased rates of osteoporosis-associated bone fractures in patients chronically treated with PPIs (Ito and Jensen, 2010). As discussed in more detail below, recent animal studies suggest that PPI-induced changes in small intestinal bacteria may contribute to a significant worsening of NSAID enteropathy (Wallace et al., 2011). "
  • Source
    • "Calcium solubilization is thought to be prerequisite for calcium absorption in the small intestine, with the stomach's acidic environment inducing the dissolution of calcium salts and the release of ionized calcium (Bo-Linn et al. 1984; Sipponen and Harkonen 2010). To this end, several clinical studies reported a positive association between the long-term use of acid suppressing agents and bone fractures (Vestergaard et al. 2006; Yang et al. 2006; Ito and Jensen 2010). Moreover, short and long-term use of acid suppressing agents decreased BMD (Adachi et al. 1998; Kinjo et al. 2008). "
    [Show abstract] [Hide abstract]
    ABSTRACT: We have recently demonstrated that mice with disruption of claudin-18 (Cldn-18) gene exhibited osteopenia due to increased bone resorption (BR). In this study, we found that gastric pH was significantly higher in Cldn-18 knockout (KO) mice compared to heterozygous control mice at 10 weeks of age. To test the possibility that the increased BR in the Cldn-18 KO mice fed a normal-Ca diet is a consequence of decreased Ca absorption caused by increased stomach pH, we subjected KO and control mice to a normal-Ca and high-Ca diet at birth. Serum Ca levels were significantly lower in Cldn-18 KO mice compared to control mice at a normal-Ca diet but not at high-Ca diet. Dual energy X-ray absorptiometry revealed that a high-Ca diet significantly increased lumbar bone mineral density (BMD), but had no effect on femur/tibia BMD in both Cldn-18 KO and control mice compared to a normal-Ca diet. While a high-Ca diet did not affect volumetric BMD, trabecular, and cortical parameters of the lumbar vertebra (LV) as measured by μCT, the size of the LV did increase, in both genotypes due to reduced BR. Comparison of the skeletal phenotype of high-Ca Cldn-18 KO and control mice revealed that an osteopenia phenotype seen at a normal-Ca diet was still maintained at different skeletal sites in the KO mice till 10 weeks of age. In conclusion, our findings suggest that increased BR is likely caused by direct effects of a lack of Cldn-18 on osteoclasts rather than gastric pH changes.
    01/2014; 2(1):e00200. DOI:10.1002/phy2.200
  • Source
    • "This chemical reaction depends on acid pH. Consequently, clinical conditions related to hypochlorydria/achlorydria (vagotomy, gastrectomy, pernicious anemia, atrophic gastritis) favor iron malabsorption and possibly iron-deficiency anemia [39]. However, current evidence on the relation between PPIs and iron depletion relies on isolated case reports of patients with iron deficiency, in whom oral iron supplements were not efficient until PPI treatment was discontinued [40]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Vitamins and trace elements are essential to the body, however, deficiencies are frequently observed in the general population. Diet is mostly responsible for these deficiencies but drugs also may play a significant role by influencing their metabolism. These effects are rarely assessed in clinical practice, in part because of limited data available in the literature. Drug-induced micronutrient depletions, however, may be the origin of otherwise unexplained symptoms that might sometimes influence medication compliance. We present various examples of widely prescribed drugs that can precipitate micronutrient deficiencies. This review aims at sensitizing physicians on drug-micronutrient interactions. High-risk population groups also are presented and supplementation protocols are suggested.
    Nutrition 04/2013; 29(4):605-10. DOI:10.1016/j.nut.2012.11.011 · 3.05 Impact Factor
Show more